MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a smart coil and an additional coil using a lantern delivery microcatheter (lantern).The physician then felt resistance while attempting to advance another smart coil out of the tip of the lantern, and therefore the smart coil was removed.The procedure was then completed using new smart coils, additional coils, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pusher assembly was kinked throughout its length, the introducer sheath was re-loaded backwards on the pusher assembly, and the embolization coil was intact with the pusher assembly.Conclusions: the smart coil instructions for use indicate that the penumbra smart coil system is compatible with microcatheters with a minimum inner diameter of 0.0165¿.The lantern has an inner diameter of 0.025¿.The use of a non-compatible microcatheter likely contributed to the reported issue.The damage observed throughout the smart coil was likely incidental to the reported issue, and likely occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7204450
Report Number3005168196-2018-00177
Device Sequence Number1133555
Product Code HCG
UDI-Device Identifier00814548014326
UDI-Public00814548014326
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/09/2022
Device Catalogue Number400SMTSTD1660
Device Lot NumberF75532
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2018
Initial Date Received by Manufacturer 12/21/2017
Supplement Date Received by Manufacturer02/12/2018
Initial Report FDA Received Date01/18/2018
Supplement Report FDA Received Date02/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1